Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 179, NWS Des Moines, IA

September 7, 20124 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2012, 1:45 AM CDT for 4 counties in Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2012, 1:45 AM CDT (06:45 UTC)
Expired
Sep 7, 2012, 2:30 AM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Jasper County, IA, Marshall County, IA, Poweshiek County, IA, Tama County, IA

What was reported inside it

TimeReportWhereRemark
Sep 7, 2:00 AM CDTTSTM WND DMG2 W Laurel, IATWO 1 FT DIAMETER TREES DOWNED ALONG WITH SEVERAL LARGE LIMBS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-633 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WUUS53 KDMX 070645
SVRDMX
IAC099-127-157-171-070730-
/O.NEW.KDMX.SV.W.0179.120907T0645Z-120907T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
145 AM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JASPER COUNTY IN CENTRAL IOWA...
  SOUTHERN MARSHALL COUNTY IN CENTRAL IOWA...
  POWESHIEK COUNTY IN CENTRAL IOWA...
  SOUTHWESTERN TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 230 AM CDT

* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 7 MILES SOUTH OF STATE CENTER...OR 15 MILES
  SOUTHWEST OF MARSHALLTOWN...AND MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRINNELL...BROOKLYN...HAVERHILL...LAUREL...FERGUSON...KELLOGG...
  GILMAN...OAKLAND ACRES...GRINNELL AIRPORT...SEARSBORO...MALCOM AND
  HARTWICK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 172 AND 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4151 9266 4186 9324 4189 9323 4206 9311
      4184 9229 4177 9229
TIME...MOT...LOC 0646Z 296DEG 39KT 4189 9307
WIND...HAIL <50MPH 1.50IN

$$

SKOW
2 follow-up statements
589 
WWUS53 KDMX 070710
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
210 AM CDT FRI SEP 7 2012

IAC099-127-157-171-070730-
/O.CON.KDMX.SV.W.0179.000000T0000Z-120907T0730Z/
TAMA IA-POWESHIEK IA-MARSHALL IA-JASPER IA-
210 AM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JASPER...SOUTHEASTERN MARSHALL...POWESHIEK AND SOUTHWESTERN TAMA
COUNTIES UNTIL 230 AM CDT...

AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES NORTHWEST OF GRINNELL...MOVING SOUTHEAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRINNELL...BROOKLYN...OAKLAND ACRES...GRINNELL AIRPORT...MALCOM AND
  HARTWICK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 177 AND 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4157 9258 4175 9298 4201 9292 4184 9229
      4177 9229
TIME...MOT...LOC 0710Z 297DEG 34KT 4180 9283
WIND...HAIL <50MPH 1.00IN

$$

SKOW
548 
WWUS53 KDMX 070728
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
228 AM CDT FRI SEP 7 2012

IAC099-127-157-171-070739-
/O.EXP.KDMX.SV.W.0179.000000T0000Z-120907T0730Z/
TAMA IA-POWESHIEK IA-MARSHALL IA-JASPER IA-
228 AM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JASPER...
SOUTHEASTERN MARSHALL...POWESHIEK AND SOUTHWESTERN TAMA COUNTIES WILL
EXPIRE AT 230 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4157 9258 4175 9298 4201 9292 4184 9229
      4177 9229
TIME...MOT...LOC 0729Z 297DEG 34KT 4170 9263

$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:08 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 7, 12:08 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT FRI SEP 7 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
FORECAST CONCERNS FOR TONIGHT REVOLVE AROUND CONVECTION CHANCES AND
TIMING.  AS EXPECTED THE SURFACE HIGH OVER IA IS SHIFTING TO THE
EAST WITH RETURN FLOW OVER WESTERN IOWA AT THIS TIME.  MOISTURE
RETURN...WHILE NOT GREAT...IS ALSO UNDERWAY.  ALOFT WE ALSO HAVE A
STRONG SHORTWAVE THAT WILL SHIFT EAST CAUSING A SURFACE LOW OVER THE
DAKOTAS TO MOVE EASTWARD.  CU DEVELOPMENT IS EVIDENT ON SATELLITE
OVER ECEN NEBRASKA AS LIFT IS INCREASING ALONG WITH MOISTURE. THE
LIKELY SCENARIO HERE IS THAT THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE AND CU MAY DEVELOP AND FESTER OUT WEST BUT EARLY EVENING
FOR CENTRAL IOWA WILL BE DRY.  AS A LOW LEVEL JET DEVELOPS AFTER
SUNSET STORMS SHOULD GET GOING OUT WEST AND MOVE INTO THE FORECAST
AREA.  AFTER 06Z FORCING INCREASES AS WE ARE AIDED BY AN UPPER JET
AND THETA ADVECTION IS IMPRESSIVE AFT 09Z WHEN STORMS SHOULD BE
GOING IN EARNEST.  SHEAR IS SUFFICIENT TO SUSTAIN UPDRAFTS AND
PERHAPS GET SOME ELEVATED STORMS TO PRODUCE LARGE HAIL.

NEXT...IS A STRONG COLD FRONT OVER NORTHERN/CENTRAL MN THAT WILL
SINK SOUTH AND ENTER IA LATE IN PERIOD.  ADDITIONAL SHOWERS AND
THUNDERSTORMS IF NOT ONGOING WILL BE ASSOCIATED WITH THIS AND KEEP
THE RAINFALL ONGOING INTO FRIDAY MORNING.

.LONG TERM /FRIDAY THROUGH FRIDAY/...
FRONTAL BOUNDARY WILL STILL BE OVER CENTRAL IA BY 12Z FRIDAY. STRONG
850 MB MOISTURE TRANSPORT WILL STILL BE FOCUSED INTO THE SOUTHEAST
FORECAST AREA THROUGH EARLY AFTERNOON AND WILL NOT BE COMPLETELY
PUSHED TO THE SOUTH UNTIL A SECONDARY BOUNDARY MOVES THROUGH.
IMPRESSIVE CONVERGENCE ON WATER VAPOR IMAGERY OVER THE NORTHWEST
CONUS. THIS CONVERGENCE IS ENHANCING THE MID AND UPPER LEVEL JETS
THAT ARE RACING TOWARD THE STATE. THE FINAL PIECE OF ENERGY ARRIVES
TOWARD 18Z WITH STRONG UPPER LEVEL DIVERGENCE AND MID LEVEL QG
FORCING. EXPECT ADDITIONAL ELEVATED CONVECTION TO DEVELOP AND WITH
PWATS APPROACHING 1.5 INCHES...COULD HAVE AREAS WITH AN ADDITIONAL
INCH OF RAIN. EXPECT NON DIURNAL TEMPERATURE TRENDS ON FRIDAY
PENDING AREAS OF PRECIPITATION AND CLOUDS IN ADDITION TWO WAVES OF
COLD ADVECTION. WEAK MID LEVEL LAPSE RATES NEAR SATURATED ADIABATIC
WILL LIMIT OVERALL INSTABILITY AND LIMIT THE SEVERE THREAT WITH THE
SECOND WAVE.

LARGE CANADIAN HIGH PRESSURE WILL SETTLE IN FRIDAY NIGHT AND REMAIN
THE DOMINANT FEATURE THROUGH THE WEEKEND. IT WILL BE COOL ON
SATURDAY THEN A BIT WARMER ON SUNDAY WITH THE AREA GETTING BACK INTO
WEAK SOUTHERLY FLOW. THE SOUTHERLY FLOW WILL INCREASE MONDAY AND
TUESDAY WITH TEMPERATURES BACK WELL INTO THE 80S. A WARM NOSE NEAR
850 MB MAY LIMIT MIXING BUT IF IT IS OVERCOME AND DEEPER MIXING
OCCURS...COULD APPROACH 90 ONE MORE TIME BY TUESDAY. A CLOSED UPPER
LOW WILL MOVE INTO WESTERN CANADA BY MONDAY AND MOVE SLOWLY EAST
INTO SASKATCHEWAN AND MANITOBA TUESDAY NIGHT INTO WEDNESDAY. THIS
WILL PLACE A MORE ACTIVE FLOW INTO THE MIDWEST AND SUPPRESS A
BOUNDARY BACK THROUGH THE REGION ALONG WITH THUNDERSTORM CHANCES.
THE BOUNDARY WILL LINGER INTO THURSDAY.

&&

.AVIATION...07/06Z
ISOLATED CONVECTION WILL CONTINUE THROUGH THE OVERNIGHT HOURS AND
LIKELY AFFECT ALO/DSM THROUGH 09Z...AND THEN MAINLY LOOKING AT
STRATIFORM RAINFALL BEHIND THE FRONT AT OTM/ALO/MCW THROUGH FRIDAY
MORNING. GOOD CAA BEHIND THE FRONT DEVELOPS THROUGH THE AFTERNOON
HOURS FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...DONAVON
AVIATION...PODRAZIK
Hazardous weather outlook, Sep 6, 3:19 PM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT THU SEP 6 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-072030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
319 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL IOWA
TONIGHT...MAINLY AFTER 9 PM. THERE IS A SLIGHT RISK FOR STORMS TO
BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. THERE IS A
SECONDARY THREAT OF DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE FORECAST TUESDAY NIGHT AND WEDNESDAY
ACROSS PORTIONS OF CENTRAL IOWA. AT THIS TIME...THE CHANCES OF
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY AFTER 9 PM.

FAB

In the hours before

Local storm report, Sep 6, 11:36 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             ROCKWELL CITY           42.40N 94.63W
09/06/2012  E0.88 INCH       CALHOUN            IA   TRAINED SPOTTER

&&

CCOGIL
Local storm report, Sep 6, 11:41 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             5 NNE LAKE CITY         42.34N 94.71W
09/06/2012  E1.00 INCH       CALHOUN            IA   TRAINED SPOTTER

            DIME TO QUARTER HAIL LASTED ABOUT 5 MINUTES.

&&

PODRAZIK
Special weather statement, Sep 7, 12:43 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 AM CDT FRI SEP 7 2012

IAZ046-047-059-070615-
BOONE-DALLAS-GREENE-
1243 AM CDT FRI SEP 7 2012

...STRONG THUNDERSTORM OVER WEST CENTRAL IOWA...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL GREENE COUNTY...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RIPPEY...             BERKLEY...            PERRY...
  WOODWARD...           BOUTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SKOW
Special weather statement, Sep 7, 1:10 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
110 AM CDT FRI SEP 7 2012

IAZ037-038-048>050-061-062-070715-
GRUNDY-HARDIN-JASPER-MARSHALL-POWESHIEK-STORY-TAMA-
110 AM CDT FRI SEP 7 2012

...LINE OF THUNDERSTORMS PRODUCING STRONG WINDS OVER CENTRAL IOWA...

AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF
MARSHALLTOWN TO 28 MILES NORTHWEST OF NEWTON...MOVING SOUTHEAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WHITTEN...            UNION...              ST. ANTHONY...
  MAXWELL...            COLO...               CLEMONS...
  LISCOMB...            COLLINS...            STATE CENTER...
  RHODES...             CONRAD...             ALBION...
  MARSHALLTOWN AIRPORT...                     MINGO...
  MELBOURNE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SKOW
Local storm report, Sep 7, 1:32 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
132 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     HAIL             2 S BOXHOLM             42.14N 94.11W
09/07/2012  E1.75 INCH       BOONE              IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS PING PONG TO GOLF BALL HAIL.

&&

CCOGIL
Local storm report, Sep 7, 1:40 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
140 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 AM     HAIL             BOXHOLM                 42.17N 94.11W
09/07/2012  E0.88 INCH       BOONE              IA   TRAINED SPOTTER

            10 MINUTES OF PEA TO NICKEL HAIL.

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:42 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac48 min
Sep 6, 11:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Webster45 min
Sep 6, 11:53 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene27 min
Sep 7, 1:20 AM CDTSevere Thunderstorm WarningDMXBoone, Greene, Story40 min
Sep 7, 1:48 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac, Webster42 min
Sep 7, 1:58 AM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story47 min
Sep 7, 3:05 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster40 min
Sep 7, 3:25 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.